Skip to content
Includes Expert Content
Dr P. Savella and side effect question
avatar
tlp2815 posted:
Hello-
I know that all meds take time for us to adjust to and that everyone's body reacts differently but how long is too long to put up with intense side effects that make it unbearable and difficult to function? We already have this condition that there is no cure for and we dont know the cause of. We need something to make it better or at least somewhat tolerable so we try everything we can think of...even meds with scary side effects. I tried Savella this past weekend and the side effects were just horrible. What I need to know is about how long should I expect to have these side effects for? Like I said before I know everyone is different but Im looking for an estimate so I can say I really tried a medication. I experienced dizziness, severe headache, nausea, vomitting, diarrhea, cold sweats, shaking, the feeling like I was down a tunnel and hot flashes. I have 2 small kids to care for and I need to be able to function in order to care for them. I only took the med for 2 days and I was this sick on only the 12.5 mg dosage. Can I expect the side effects to worse as the dosage goes up? I am referring to the Titration pack. Please help. I need some pain relief and Lyrica isnt cutting it.
Reply
 
avatar
Mark Pellegrino, MD responded:
Hi,

We always hope a new medicine trial will be helpful for our fibro symptoms, and not cause severe side effects. Sorry to hear your Savella trial isn't going well. Keep working closely with your prescribing doctor regarding your responses and reactions to the medicine.

If one of my patients used words like intense, unbearable, scary, and horrible to describe a fibro medication's side effects, I would be advising her/him to discontinue the drug. Your doctor can advise you what to do in your specific situation.

Hope you're feeling better as I'm writing this!

Dr. P
 
avatar
Alix1972 replied to Mark Pellegrino, MD's response:
Hi, I see I'm about a Month late on this -
And, I'm not the Physician here.. but I wanted to say that years ago, when I was first diagnosed, I tried Savella for a while. There were only a few reasons I didn't stay with it for long. However, what I wanted to note was, when I tried it, I had NO side effects and especially NONE of those. As a matter of fact, the only thing I DID notice was that while I was on Savella, I didn't have a SINGLE headache the entire time. Not ONE! At the time, every physician I mentioned this to told me I was crazy and didn't know what I was talking about because Savella 'isn't a migraine medication' but at the time, "Fibromyalgia Headaches" were not a 'known symptom' either.
I hope you either got over the symptoms VERY quickly or, what I personally would have done or suggested, got OFF the Savella. And, Unfortunately, I didn't find that Lyrica did anything for me either. I understand your frustration. I'm so sorry. I hope you're feeling better now that some time has passed.
Good Luck and Best Wishes,
Alix
 
avatar
tlp2815 replied to Alix1972's response:
Hello Alix-
Thanks for your response. I did stop the Savella.I am currently trying Topiramate which I guess is a generic for Topamax which is normally used for migraines. My dr. wanted me to try it for fibro. So far no help at all for fibro pain and I am in alot of pain. I have been on it for about a week now only at 25mg's and was advised to up my dosage today for another week to 50mg's to see if I get any relief. I am not sure if I will have to go back on Lyrica if this does not work or what else I can do at this point. I am scheduled to see a Neurologist who specializes in fibro in Sept. so I hope he has some magical advise to offer me. I am at about at my wits end here. Wish me luck!
 
avatar
Alix1972 replied to tlp2815's response:
Good Luck to you. I take Topamax (but at a very high level) to try to stave off the Fibro Headaches. It doesn't work all that well for me. However, my Neurologist, My Family Practitioner, AND My Psychiatrist ALL like it as a mood stabilizer. Unfortunately, it doesn't seem to work too well for me for that either. It also has some not so pleasant side effects. The "Plus" side effects are: It cuts your appetite and it combines (Negatively) with acids (Like Carbonic Acid in soft drinks - that make them fizzy) and makes them taste HORRIBLE... and carbs/chocolate as well... so you'll generally end up losing a fair amount of weight and eat better/healthier with better portion sizes! Personally, I have NOT found Topamax to help with Fibro pain. I'm sorry. I hope your experience will be different. However, a Neurologist and/or a Rheumatologist are both great places to start!
I wish you the best and I hope you start to feel better soon.

Alix


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
194 of 211 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.